Texas, 2017Flash Flooding and Hail in Texas, April 10 to 11, 2017
April 10 to 11, 2017 · NWS EWX · 17 events in 6 counties and zones
A cold front moved through South Central Texas and generated thunderstorms. Some of these storms produced large hail and heavy rain that led to flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $500,000
- Crop damage
- None recorded
- Events
- 17
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front moved through South Central Texas and generated thunderstorms. Some of these storms produced large hail and heavy rain that led to flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Apr 10, 6:23 PM CST, 4 hours 17 minutes earlier.
Area forecast discussion, Apr 10, 6:23 PM CST, 4 hours 17 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
723 PM CDT Mon Apr 10 2017
.MESOSCALE UPDATE...
Spent a good amount of time attempting to add some timing precision
to the WX/PoP/QPF grids for the next 18 hours. While some initial CI
has begun in the vicinity of San Antonio, capping continues to hold
on preventing cells from growing upscale without help from a surface
boundary...unlike the convection farther north. In regards to
activity farther north, SPC mesoanalysis and proximity RAP soundings
show the cap eroded along the boundary with surface dewpoints at or
near 70 degrees and 3000+ J/KG to tap into. Convergence along the
front is maximized from north of Kerrville and northeast whereas
farther west, weaker low level flow and less favorable moisture flux
vector orientation to the front has kept the majority of the plateau
from convecting.
CAM guidance continues to ramp up QPF values however some guidance,
especially the HRRR, appears to be overconvecting in the next 2-4
hours. While these values are not being disregarded, the TTU-WRF
model has been generally handling this convection thus far rather
well. It continues to convect more along the favorable convergent
zone along the front, becoming outflow dominant, and thus convecting
farther southeast along the line beginning around 10PM. These new
storms will be able to capitalize on the high instability and PWAT
values of over 1.5" advecting into the I-35 corridor allowing for
hourly rainfall rates of over 2 inches per hour possible. This means
that the QPF forecasts of 2-4 inches with isolated up to 7 inches is
still very much valid for all areas east of the Edwards escarpment as
well as along and east of the I-35 corridor.
Also, with the high instability and appreciable shear, quarter size
hail and damaging winds are also still possible through 11PM.
However, these threats are secondary to the flash flood threat, which
is still the more significant impact for the next 12 hours.
&&
.PREV DISCUSSION... /ISSUED 622 PM CDT Mon Apr 10 2017/
AVIATION DISCUSSION...FOR 00Z TAF PERIOD...
Expecting TSRA development northwest of the KAUS terminal in the
first 6 hours of the TAF period. Some isolated development has
already been observed in the vicinity but have been short lived with
sporadic ltng. Included TEMPO for possible iso storms for first 3
hours and then prevailing afterwards. Latest models have a line of
TSRA to begin impacting around 03Z and an hour or so later for
KSAT/KSSF. Hvy rain will be the primary impact to the terminals in
addition to lightning thus reduced VIS as a result. CIGs will be
difficult but should fluctuate around low end MVFR and IFR during
storm impact.
Activity is expected to be clear of all terminals by 10-12Z. However
cloud cover is expected to prevail through much of the morning hours.
Only marginal improvement to CIGs is expected by the afternoon hours
tomorrow.
PREV DISCUSSION... /ISSUED 332 PM CDT Mon Apr 10 2017/
SHORT TERM (Tonight through Tuesday Night)...
.Dangerous Flash Flooding Event Possible Late This Afternoon
through Tonight across South Central Texas...
Complex weather scenario taking shape late this afternoon through
tonight. The cold front was located just south of a Stephenville to
San Angelo line at 3 PM with showers and storms developing along and
just behind it in West Central Texas. Additional isolated to
scattered showers have developed through the afternoon beneath a
mid level cap across Central Texas. Aircraft sounding data from AUS
indicates the mid level cap still in place, but this is forecast to
erode late this afternoon and evening as the front approaches the
region. Initially discrete storms could pose a hail threat across the
northern Hill Country and Central Texas through the early evening.
Signals in hi resolution models then transition into an organized
complex of storms, but there are some difference in timing on how
fast this happens. Should this happen this could support a threat of
damaging straight line winds through the CWA.
However, the main concern we are messaging will be the heavy rainfall
potential that could lead to flash flooding. Precipitable water
values of 1.6-1.8 inches are pooling over the region south of the
front. This is nearly 2 standard deviations above average. Initial
slow motions of the storms and complex will yield pockets of intense
rainfall rates this evening through portions of the overnight, as
indicated by runs of the HRRR. Models the past three runs have
trended farther south and with higher QPF amounts into much of the
southern and eastern Hill Country as well as I-35 corridor. GEFS
plumes for both Austin and San Antonio have trended up, with the
lowest member at Austin around 2", highest at 4.3", and mean 2.87".
Some of the high resolution guidance suggests the highest amounts
farther south toward the San Antonio metro area. It is difficult at
this time frame to determine where the heavier pockets may occur as
there is uncertainty with the mesoscale evolution of the system.
But generally 2-4" is expected across the Flash Flood Watch area
with isolated amounts up to 7".
It is important to stress the flash flooding potential with this
system, especially since this will be occurring at night when it is
harder to recognize the dangers of flash flooding.
Tomorrow's chances for rainfall will depend entirely on how
organized the system evolves tonight. With hi resolution guidance
trended towards and MCS, the atmosphere may become worked over and
stabilized for Tuesday.
LONG TERM (Wednesday through Monday)...
Chances for showers and thunderstorms will remain in the forecast
through the rest of the week with slightly greater chances Thursday
as a trough shifts through the region. No concentrated signals appear
to warrant hazard mention at this time during the long-term period.
Diurnal showers and thunderstorms look to be likely each afternoon
through the week as a unsettled and active southern jetstream branch
helps promote lift with the continued moist airmass in place.
Thursday and Friday appears to be a slightly better concentrated day
with the passage of stronger trough axis. Weak ridging over the
weekend may help to keep the area dry.
&&
.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry 65 76 63 79 64 / 100 40 10 20 10
Austin Bergstrom Intl Airport 65 76 62 79 63 / 100 50 10 20 10
New Braunfels Muni Airport 66 77 63 79 64 / 100 60 10 20 10
Burnet Muni Airport 62 74 61 76 63 / 90 40 10 20 10
Del Rio Intl Airport 67 79 65 80 64 / 50 40 20 20 30
Georgetown Muni Airport 63 75 62 78 63 / 100 40 10 20 10
Hondo Muni Airport 68 79 63 81 64 / 100 50 10 20 10
San Marcos Muni Airport 66 76 63 79 64 / 100 60 10 20 10
La Grange - Fayette Regional 67 77 64 80 63 / 100 60 10 20 10
San Antonio Intl Airport 67 78 64 80 65 / 100 60 10 20 10
Stinson Muni Airport 69 78 65 80 65 / 100 60 10 20 10
&&
.EWX WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Tuesday morning for the following
counties: Atascosa...Bandera...Bastrop...Bexar...Blanco...Burnet...
Caldwell...Comal...Fayette...Frio...Gillespie...Gonzales...
Guadalupe...Hays...Kendall...Kerr...Lee...Llano...Medina...Real...
Travis...Uvalde...Williamson...Wilson...Zavala.
&&
Mesoscale/Aviation...TB3
Synoptic/Grids...TB3
Public Service/Data Collection...33
Hazardous weather outlook, Apr 10, 6:31 PM CST, 4 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
731 PM CDT Mon Apr 10 2017
TXZ171>173-183>194-202>209-217>225-228-120045-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
731 PM CDT Mon Apr 10 2017
This Hazardous Weather Outlook is for South-Central Texas..
.DAY ONE...Tonight through Tuesday morning.
A Flash Flood Watch is in effect for most of South Central Texas. Rain
totals of 2 to 4 inches with isolated amounts to 7 inches are
possible through Tuesday morning...mainly for areas along and east
of the Edwards escarpment, including the Interstate 35 corridor.
This could lead to flash flooding for these areas.
In addition...hail up to one inch in diameter and gusty winds up
to 50 mph are possible. However, these threats are secondary to
the main flash flooding threat.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
There is chance for heavy rain to continue Tuesday morning across
the extreme southern part of the area.
.SPOTTER INFORMATION STATEMENT...
Please submit any flooding or severe weather reports to the
National Weather Service.
TB3
In the hours before
Special weather statement, Apr 10, 7:26 PM CST, 3 hours 14 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
826 PM CDT MON APR 10 2017
TXZ171-110215-
Llano TX-
826 PM CDT MON APR 10 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LLANO COUNTY UNTIL
915 PM CDT...
At 826 PM CDT, Doppler radar was tracking a strong thunderstorm near
Castell, or 14 miles east of Mason, moving slowly east at 15 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Llano, Field Creek, Valley Spring and Castell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Austin San Antonio.
&&
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
south central Texas.
LAT...LON 3071 9868 3056 9896 3092 9896 3092 9875
TIME...MOT...LOC 0126Z 254DEG 11KT 3079 9899
TB3
Special weather statement, Apr 10, 10:28 PM CST, 12 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
1128 PM CDT MON APR 10 2017
TXZ171-188-110530-
Gillespie TX-Llano TX-
1128 PM CDT MON APR 10 2017
...SIGNIFICANT WEATHER ADVISORY FOR LLANO AND NORTHERN GILLESPIE
COUNTIES UNTIL 1230 AM CDT...
At 1125 PM CDT, Doppler radar was tracking strong thunderstorms 10
miles north of Harper, to 5 miles southwest of Llano, moving east at
20 mph.
Wind gusts up to 50 mph and nickel sized hail will be possible with
this storm. Additionally, prolonged heavy rainfall in this area will
result in the threat for flash flooding.
Locations impacted include...
Kingsland, Llano, Buchanan Dam, Gainesville, Granite Shoals,
Horseshoe Bay, Cherry Spring, Doss, Prairie Mountain, Stolz, Castell,
Crabapple, Oxford, Enchanted Rock Station and Sunrise Beach Village.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Austin San Antonio.
&&
A Severe Thunderstorm Watch remains in effect until 700 AM CDT for
south central Texas.
LAT...LON 3079 9843 3075 9843 3074 9837 3070 9842
3068 9840 3067 9844 3060 9840 3057 9841
3057 9837 3056 9835 3049 9835 3050 9840
3050 9859 3043 9859 3043 9930 3050 9930
3050 9896 3073 9896 3081 9841
TIME...MOT...LOC 0425Z 268DEG 19KT 3064 9880
TB3Event by event
8 flash flood, 8 hail, 1 thunderstorm wind. Local standard time, as filed.
Flash Flood, Llano
- When
- April 10, 10:40 PM CST to April 11, 12:45 AM CST
- Where
- Llano County, 4.78 mi SSE of Valley Spgs to 2.47 mi WSW of Llano
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 30.790, -98.760
Thunderstorms produced heavy rain that led to flash flooding closing several county roads west of Llano.
Flash Flood, Llano
- When
- April 10, 10:56 PM CST to April 11, 12:45 AM CST
- Where
- Llano County, 3.45 mi S of Field Creek to 3.42 mi S of Field Creek
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 30.850, -98.930
Thunderstorms produced heavy rain that led to flash flooding closing CR 405 at San Fernando Creek.
Flash Flood, Llano
- When
- April 10, 11:03 PM CST to April 11, 12:45 AM CST
- Where
- Llano County, 8.36 mi E of Castell to 3.94 mi ENE of Castell
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 30.710, -98.810
Thunderstorms produced heavy rain that led to flash flooding closing RM 152 along the Llano River from Castell to Llano.
Hail, Kendall
- When
- April 11, 3:22 AM CST
- Where
- Kendall County, 4.08 mi SW of Boerne Sabina Arpt
- Measured
- 1.25 in hail
- Reported by
- Law Enforcement
- Coordinates
- 29.830, -98.770
A thunderstorm produced hail larger than quarters along I-10 just northwest of Boerne.
Hail, Kendall
- When
- April 11, 3:30 AM CST
- Where
- Kendall County, 1.2 mi W of Boerne Sabina Arpt
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 29.870, -98.740
A thunderstorm produced quarter size hail five miles north of Boerne.
Flash Flood, Kendall
- When
- April 11, 4:55 AM CST to 6:15 AM CST
- Where
- Kendall County, 4.98 mi SSW of Welfare to 2.44 mi SW of Welfare
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 29.850, -98.800
Thunderstorms produced heavy rain that led to flash flooding closing numerous roads in southwestern Kendall County near Boerne.
Hail, Hays
- When
- April 11, 10:04 AM CST
- Where
- Hays County, 0.6 mi W of Dripping Spgs
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 30.200, -98.090
The Dripping Springs Fire Department relayed a spotter report of a thunderstorm producing quarter size hail.
Hail, Williamson
- When
- April 11, 10:05 AM CST
- Where
- Williamson County, Leander
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 30.580, -97.850
Hail, Hays
- When
- April 11, 10:54 AM CST
- Where
- Hays County, 2.83 mi NNW of San Marcos Lowman Ar
- Measured
- 0.88 in hail
- Reported by
- Broadcast Media
- Coordinates
- 29.890, -97.960
Hail, Hays
- When
- April 11, 10:55 AM CST
- Where
- Hays County, 2.16 mi NNE of San Marcos Lowman Ar
- Measured
- 0.75 in hail
- Reported by
- Broadcast Media
- Coordinates
- 29.880, -97.940
Flash Flood, Hays
- When
- April 11, 11:20 AM CST to 2:00 PM CST
- Where
- Hays County, 2.16 mi NNE of San Marcos Lowman Ar to 2.21 mi N of San Marcos Lowman Ar
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 29.880, -97.940
Thunderstorms produced heavy rain that led to flash flooding with a high water rescue on San Antonio St. in San Marcos. Rains totaled near 8 inches in part of the City of San Marcos and surrounding areas mainly south and east of town.
Hail, Hays
- When
- April 11, 11:38 AM CST
- Where
- Hays County, 1.38 mi WSW of San Marcos Lowman Ar
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 29.840, -97.970
Hail, Comal
- When
- April 11, 12:15 PM CST
- Where
- Comal County, 1.8 mi W of New Braunfels
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 29.700, -98.160
Thunderstorm Wind, Guadalupe
- When
- April 11, 12:20 PM CST
- Where
- Guadalupe County, 2.16 mi NNW of Seguin Guadalupe Arp
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 29.630, -97.990
Thunderstorms produced wind gusts estimated at 70 mph that knocked down five power lines on Cordova Rd. near Geronimo.
Flash Flood, Hays
- When
- April 11, 12:22 PM CST to 2:00 PM CST
- Where
- Hays County, 1.38 mi WSW of San Marcos Lowman Ar to 1.66 mi W of San Marcos Lowman Ar
- Cause
- Heavy Rain
- Property damage
- $500,000
- Reported by
- Department of Highways
- Coordinates
- 29.840, -97.970
Thunderstorms produced heavy rain (up to 8 inches) that led to flash flooding in San Marcos. The I-35 frontage roads from Hwy 80 to McCarty Ln. and Hwy 123 south of the city were closed due to water over the road. Several people had to be rescued from their cars. Emergency Management reported 60 water rescues. There were 35 residential properties damaged and 7 commercial properties damaged. Monetary damage estimates include infrastructure damage and flooded cars. Crop damage is unknown. Nearly 3000 people were without power. Along with the flash flooding, winds up to 70 mph and dime size hail were reported.
Flash Flood, Guadalupe
- When
- April 11, 1:24 PM CST to 4:30 PM CST
- Where
- Guadalupe County, 0.69 mi N of Mc Queeney to 0.83 mi N of Mc Queeney
- Cause
- Heavy Rain
- Reported by
- NWS Employee
- Coordinates
- 29.590, -98.050
Thunderstorms produced heavy rain that led to flash flooding closing FM 78 near Youngs Creek in McQueeney.
Flash Flood, Comal
- When
- April 11, 1:26 PM CST to 4:30 PM CST
- Where
- Comal County, 1.56 mi E of New Braunfels Mun Ar to 1.57 mi ENE of New Braunfels Mun Ar
- Cause
- Heavy Rain
- Reported by
- NWS Employee
- Coordinates
- 29.703, -98.004
Thunderstorms produced heavy rain that led to flash flooding closing FM 758 at Alligator Creek near the New Braunfels Airport.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail in Illinois, April 10, 2017$2.0 million · 2.5 in hail · 27 events
- Tornado and Flash Flooding in Texas, April 10 to 11, 2017$101,000 · EF0 · 70 events
- Tornadoes and Hail in Michigan, April 10, 2017$210,000 · EF1 · 3 events
- Tornadoes and Flash Flooding in Texas, April 10, 2017$25,000 · EF1 · 18 events
- Hail in Illinois, April 10, 2017$1,000 · 2 in hail · 24 events
- Hail and Damaging Winds in Iowa, April 10, 20171.75 in hail · 10 events
- Hail in Texas, April 10 to 11, 20172.75 in hail · 10 events
- Rip Current in Florida, April 10, 20171 injured · 1 event
- Marine Thunderstorm Winds in Lake Superior, April 10, 20177 events
- Hail in Wisconsin, April 10, 20171 in hail · 7 events
- Hail in Illinois, April 10, 20171.75 in hail · 6 events
- Hail in Indiana, April 10, 20171.75 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 686409, 686412, 686446, 686447, 686448, 686415, 686449, 686450, 686452, 686453, 686417, 686454, 686455, 686459, 686439, 686442, 686444.